New Jersey, 2021

Winter Weather in New Jersey, January 3 to 4, 2021

January 3 to 4, 2021 · NWS PHI · 4 events in 4 counties and zones

A pair of upper level disturbances passing over the mid-Atlantic brought a somewhat long duration but fairly low impact winter weather event to the area from the morning of January 3 into the predawn hours of January 4. Multiple batches of warm-advection driven precipitation affected the region in association with these disturbances as weak surface cyclogenesis began to occur just offshore.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A pair of upper level disturbances passing over the mid-Atlantic brought a somewhat long duration but fairly low impact winter weather event to the area from the morning of January 3 into the predawn hours of January 4. Multiple batches of warm-advection driven precipitation affected the region in association with these disturbances as weak surface cyclogenesis began to occur just offshore. Surface temperatures were marginally cold enough to support snow or freezing rain across interior areas. A lack of deep cold air and the disorganized nature of most of the precipitation generally limited accumulations and impacts, but some areas saw a few inches of snow and some light glazes of freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 3, 6:47 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 3, 6:47 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
647 AM EST Sun Jan 3 2021

.SYNOPSIS...
Low pressure was located in eastern North Carolina early this
morning. It will strengthen as it moves slowly northeastward.
The low should pass well off Cape Cod on Monday before drifting
farther out to sea. A cold front approaching from the west is
forecast to progress through our region on Tuesday afternoon,
followed by high pressure for the period from Wednesday into
Friday. Another area of low pressure is expected to pass off the
North Carolina coast on Friday night before moving
northeastward over the western North Atlantic on Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Currently on WV this morning a complex pattern was observed
with an upper level low located just west of the Ohio Valley
with another pocket of PV observed near NC. An impressive dry
slot was also noted across the southeastern United States. At
250 MB, hand analysis also revealed a strong jet streak located
near Grey, ME with a broad sub- tropical jet stream extending
down towards LA. The closed low at 250 MB was located near IA.
Another jet enhancement was also noted across western Mexico.
Down at 850 MB, the closed low was analyzed near the MO/ IL
border. The mid-level low is forecast to slowly head east this
morning across the Ohio Valley. Out ahead of the primary low
pressure, several weak impulses/ pockets of PV will cross
coastal DE/ NJ. This will induce weak surface cyclogenesis off
the coast of NC (with what appears to be a baroclinic leaf
currently near the NC/ VA border). As the PV spills overhead
forecast soundings quickly saturate. Thermal profiles will
initially support snow across the Poconos with a mix of FZRA/ IP
over the Lehigh Valley and all rain across the coastal plain of
NJ. The complicating factor here appears to be the dry slot in
association with the primary closed low to the west. This dry
slot will quickly punch northeast, with GFS and NAM forecast
soundings showing the DGZ RH falling off fast. Any snow that is
occuring will quickly change over to freezing rain/ drizzle as
this occurs. The other complicating factor here is that the
initial round of precipitation will be due in part to the PVA
out ahead of the primary wave. As this PVA departs, a brief
break in the precipitation is expected (along and northwest of
the fall line). Then as the primary synoptic scale lift, and
associated DCVA, moves overhead precipitation will fill back in.
Across the Poconos, this means a transition back over to all
snow appears likely this afternoon. Towards the Lehigh Valley
and areas south and east, mostly rain is expected this
afternoon. Along the I-95 corridor mostly rain is expected with
a brief period of freezing rain possible towards Trenton early
this morning.

This evening, precipitation will continue across the region as
the mid-level low moves overhead. More mid and upper level dry
air will cross the area tonight with drizzle possible. Some
freezing drizzle might even be possible across the Poconos. For
now, have left the mention of drizzle out of the forecast, but
this will need to be watched (especially if temperatures fall
below freezing).

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A slowly deepening vertically stacked low is forecast to remain
over the waters to the east of New England from Monday into
Tuesday night.

We are anticipating a weakening north to northwest flow in our
region for Monday and Monday night. Stratocumulus is expected to
linger with spotty sprinkles and flurries possible.

A fairly robust mid level short wave is forecast to drop from
the upper Mississippi River Valley on Monday night to the
Carolinas on Tuesday. A northwest wind is expected to increase
in the wake of the feature, drawing drier air into our region.
We will likely see a general decrease in cloud cover from late
Tuesday into Tuesday night.

Temperatures should remain slightly above normal with highs
ranging mainly from the upper 30s to the middle 40s, and lows
from the middle 20s to the lower 30s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
It continues to appear as though high pressure will to extend
from Ontario to the southeastern states on Wednesday. The air
mass should drift eastward with the axis of the ridge arriving
in our region for Thursday into Friday. The high is forecast to
bring dry weather to our region.

There remains a fair amount of spread in the guidance solutions
for the low that may pass off the North Carolina coast around
Friday night. There is the potential that the precipitation
associated with the low will spread into our region or it may
remain just to our south. We will keep the slight chance
probabilities for now and will continue to refine the forecast
as we go through the week.

Temperatures are anticipated to remain rather consistent from
Wednesday through Saturday, staying right around normal for
early January.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Overview... Most TAF sites are currently VFR, but this will
quickly change today as surface low pressure currently over NC
heads northeast. KACY is already MVFR this morning with more
sites soon to follow as the low clouds push inland.

KRDG/ KABE...
For Reading and Allentown precipitation will likely move across
the terminals between 12 and 15z. Precipitation will briefly
start out as SN/ IP before quickly transitioning over to FZRA.
Both NAM and GFS forecast soundings indicate a profile
indicative of SN/ IP very briefly before dry air in the mid-
levels quickly unsaturates the DGZ. This equates to a transition
of FZRA. This initial batch of precipitation will then move
away from the terminals Saturday afternoon with a break in the
precipitation likely. This break will be transient though as the
mid-level disturbance approaches (cigs will remain IFR though).
The next batch of precipitation will move in from the west
between 19 and 21z. All of the precipitation will be in the
liquid form in the afternoon. As the mid- level wave exits late
this evening precipitation will come to an end, but IFR to sub-
IFR cigs will remain. Forecast soundings indicate the potential
for drizzle late tonight into Monday morning. Northeast winds
around 10 knots initially, backing to the northwest by Monday
morning. Medium confidence.

KPHL/ KPNE/ KTTN...
For PHL, PNE, and TTN precipitation will move across the
terminals between 12 and 15z. Precipitation will likely be all
rain for these terminals, but some brief mixing of FZRA and IP
can't be ruled out (especially at KTTN). For now, confidence
remains to low to mention in the TAFs. Confidence is also lower
for these terminals if any break in the precipitation will
occur. There will likely be a very short break, but the temporal
duration appears to low to mention in the TAFs at this time.
Precipitation will then continue/ resume in the afternoon and be
all liquid. Forecast soundings indicate the potential for
drizzle late tonight into Monday morning. Northeast winds around
10 knots initially, backing to the northwest by Monday morning.
Medium confidence.

KACY/ KMIV/ KILG...
For KACY, KMIV, and KILG precipitation is already starting,
with all liquid expected close to the coast. VFR cigs will
collapse to IFR. Steady rain can be expected though the
afternoon with northeast winds slowly backing from the
northwest. Forecast soundings indicate the potential for drizzle
late tonight into Monday morning. High confidence.

Outlook...

Monday...Generally MVFR ceilings. Northwest wind around 10
knots. Medium to high confidence.

Tuesday...Generally VFR ceilings. Northwest wind around 10
knots. Medium to high confidence.

Wednesday...VFR. Northwest wind 10 to 20 knots. High
confidence.

Thursday...VFR. Northwest wind around 10 knots. High
confidence.

&&

.MARINE...
Today and Tonight... An area of low pressure will develop off
the coast of North Carolina this morning and track northeast.
This area of low pressure will continue to slowly deepen through
period, which will help to tighten the pressure gradient and
therefore increase winds. This morning and early afternoon,
winds will likely stay below SCA criteria. By mid-afternoon,
winds will increase above SCA criteria with gusts up to 30 kts
by late tonight/ early Monday. Seas will also slowly build
towards 7 feet by late tonight. An SCA is in effect for the
coastal waters of Delaware and New Jersey starting at 4 PM this
afternoon.

Outlook...

Monday...A Small Craft Advisory is in effect for our ocean
waters. North to northwest wind 10 to 20 knots. Waves on our
ocean waters are forecast to be 4 to 6 feet.

Tuesday...No marine headlines are anticipated.

Wednesday...Northwest wind 15 to 20 knots with gusts of 25 to
30 knots. Waves on our ocean waters are forecast to be 3 to 5
feet.

Thursday...No marine headlines are anticipated.

&&

.TIDES/COASTAL FLOODING...
An east to northeast wind will continue to push water toward
the coasts of Delaware and New Jersey from today into tonight.

Positive tidal departures remained generally less than a half
foot along the coast this morning. However, they are expected to
build into the +1.5 to +2.0 foot range by the late morning high
tide on Monday. As a result, spotty minor tidal flooding is
expected in the coastal counties of Delaware and New Jersey at
that time. The flooding should not be widespread enough to
warrant an advisory.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 AM EST Monday for PAZ060>062-
     101-103-105.
     Winter Weather Advisory until 1 AM EST Monday for PAZ054-055.
NJ...Winter Weather Advisory until 1 AM EST Monday for NJZ007-009-
     010.
     Winter Weather Advisory until 1 AM EST Monday for NJZ001-008.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 6 PM EST
     Monday for ANZ450>455.

&&

Synopsis...Iovino
Near Term...Haines
Short Term...Iovino
Long Term...Iovino
Aviation...Haines/Iovino
Marine...Haines/Iovino
Tides/Coastal Flooding...WFO PHI
Hazardous weather outlook, Jan 3, 3:40 AM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
340 AM EST Sun Jan 3 2021

NJZ007-009-010-PAZ060>062-101-103-105-040845-
Warren-Hunterdon-Somerset-Berks-Lehigh-Northampton-Western Chester-
Western Montgomery-Upper Bucks-
340 AM EST Sun Jan 3 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and southeast
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>004-MDZ012-015-019-020-NJZ012>027-PAZ070-071-102-104-106-
040845-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Middlesex-Western Monmouth-Eastern Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Delaware-Philadelphia-
Eastern Chester-Eastern Montgomery-Lower Bucks-
340 AM EST Sun Jan 3 2021

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ001-008-PAZ054-055-040845-
Sussex-Morris-Carbon-Monroe-
340 AM EST Sun Jan 3 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 AM
EST MONDAY...

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-040845-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
340 AM EST Sun Jan 3 2021

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Hunterdon

When
January 3, 8:00 AM EST to 11:30 PM EST
Where
Hunterdon forecast zone
Reported by
CoCoRaHS
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

A mix of snow and freezing rain fell. A CoCoRaHS report of 1.5 inches of snow was received from Holland Twp, and a light glaze of ice was reported in Flemington.

Winter Weather, Camden

When
January 3, 9:00 AM EST to January 4, 4:00 AM EST
Where
Camden forecast zone
Reported by
Trained Spotter
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

A mix of snow and freezing rain fell. A trained spotter in Vernon reported 3.5 inches of snow.

Winter Weather, Morris

When
January 3, 9:00 AM EST to January 4, 3:00 AM EST
Where
Morris forecast zone
Reported by
CoCoRaHS
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

A mix of snow and freezing rain occurred. A CoCoRaHS report of 2.0 inches of snow was received from Rockaway Twp, and surrounding observations suggest areas of a light glaze of ice also likely occurred.

Winter Weather, Warren

When
January 3, 9:00 AM EST to January 4, 3:00 AM EST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

A mix of snow and freezing rain fell. A CoCoRaHS report of 1.7 inches of snow was received from near Frelinghuysen Twp, and surrounding observations suggest areas of a light glaze of ice also likely occurred.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2021Every state in 2021This day in weather historyWarnings in New Jersey, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927322, 927312, 927319, 927321.